Tennessee, 2014

Damaging Winds and Lightning Strike in Tennessee, July 14, 2014

July 14, 2014 · NWS OHX · 8 events in 5 counties and zones

A complex of severe thunderstorms producing damaging winds and cloud to ground lightning developed in west Tennessee and moved east into Middle Tennessee during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A complex of severe thunderstorms producing damaging winds and cloud to ground lightning developed in west Tennessee and moved east into Middle Tennessee during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 14, 2:14 PM CST, 6 minutes earlier.

Area forecast discussion, Jul 14, 2:14 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
314 PM CDT MON JUL 14 2014

.DISCUSSION...

STORMS ORGANIZING AS WE SPEAK JUST W OF THE TN RIVER/N OF I-40.
STORMS ARE DVLPNG IN AXIS OF 3000+ J/KG CAPE AND VERY HIGH (2+
INCH) PWAT AIR. WIND SHEAR IS RELATIVELY WEAK...20-25 KT 0-6KM BULK
SHEAR...BUT SUFFICIENT FOR STORM ORGANIZATION GIVEN THE
INSTABILITY AND ALREADY DVLPNG COLD POOL BEHIND ONGOING STORMS.
SVR THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM WITH DAMAGING
WINDS THE MAIN THREAT. LOCALIZED FLASH FLOOD POTENTIAL CONTINUES
AS WELL GIVEN SLOW MOVEMENT OF STORMS AND VERY HIGH ATMOSPHERIC
MSTR CONTENT.

SVR POTENTIAL SHOULD BACK OFF AFTER MIDNIGHT BUT STORM CHANCES
WILL CONTINUE AS THE ACTUAL FRONT MOVES THRU. FRONT SHOULD CLEAR
NASHVILLE BEFORE 12Z AND OUR FAR SE COUNTIES BY 18Z AT THE LATEST.
WL CARRY LOW POPS UNTIL THE FRONT PASSES...THEN A COUPLE DRY AND
PLEASANT DAYS ARE IN STORE AS AN UNSEASONABLY COOL AIRMASS BUILDS
IN. HIGHS WILL STRUGGLE TO REACH 80S AT MOST LOCATIONS TUE AND WED
WITH LOW HUMIDITY.

ISENTROPIC LIFT BEGINS LATE THU AND INTENSIFIES INTO FRIDAY AS
MSTR SURGES BACK INTO THE COOL AIRMASS IN PLACE. ALL MODELS
SUGGEST WIDESPREAD PCPN WILL OCCUR AND HV RAISED POPS INTO THE
LIKELY CATEGORY TO ACCOUNT. DEEPEST MSTR EXITS ON SATURDAY BUT
ENOUGH MSTR WILL HANG AROUND TO KEEP LOW POPS GOING THROUGH THE
WEEKEND. IN FACT THE GENERAL PATTERN....NW FLOW ALOFT AND/OR BROAD
WEAKNESS IN THE MID LVL RIDGE...WILL SUPPORT STORM CHANCES THRU
THE EXTENDED AND BEYOND

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      70  80  58  81 /  80  20  10  05
CLARKSVILLE    65  78  55  79 /  80  10  05  05
CROSSVILLE     66  76  54  76 /  80  60  10  10
COLUMBIA       70  82  58  82 /  80  30  10  05
LAWRENCEBURG   70  83  58  82 /  80  30  10  05
WAVERLY        66  79  55  80 /  80  10  05  05

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JOHNSTONE
Hazardous weather outlook, Jul 14, 1:15 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CDT MON JUL 14 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-151915-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
215 PM CDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AND LOCALLY HEAVY
RAINFALL ACROSS ALL OF MIDDLE TENNESSEE THIS AFTERNOON AND
TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE MID STATE
THIS AFTERNOON AND EVENING. SOME STORMS MAY BE STRONG TO SEVERE...
WITH DAMAGING WINDS POSSIBLE. HEAVY RAINFALL IS ALSO POSSIBLE.
LOCALIZED AMOUNTS OF 2-4 INCHES MAY OCCUR WHERE SLOW MOVING
THUNDERSTORMS REPEATEDLY MOVE OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

The radar

The Ft Campbell radar (KHPX), 93 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Humphreys

When
July 14, 2:20 PM CST
Where
Humphreys County, 1.8 mi NNE of Denver
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.075, -87.922

A tree was reported down on Scepter Road west of Waverly.

Thunderstorm Wind, Humphreys

When
July 14, 2:32 PM CST
Where
Humphreys County, 0.29 mi WSW of Forest Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.098, -87.804

A tree was reported down on Clydeton Road northwest of Waverly.

Thunderstorm Wind, Williamson

When
July 14, 3:51 PM CST
Where
Williamson County, 2.78 mi NNW of Mallorys
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
35.988, -86.815

An 18 inch tree was reported down at Wickle Road and Franklin Road in Brentwood.

Thunderstorm Wind, Williamson

When
July 14, 4:00 PM CST
Where
Williamson County, 0.89 mi NW of Mallorys
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.960, -86.810

A downed tree and another large tree limb were reported near the Cool Springs Galleria Mall in Franklin via Facebook.

Thunderstorm Wind, Williamson

When
July 14, 4:02 PM CST
Where
Williamson County, 0.56 mi W of Trinity
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.920, -86.780

A tree was reportedly blown down in the McKays Mill Subdivision in Franklin via Facebook.

Thunderstorm Wind, Rutherford

When
July 14, 4:20 PM CST
Where
Rutherford County, 0.91 mi E of Rocky Fork
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
35.932, -86.564

Large tree limbs were reportedly blown down in the Jordan Acres Area of Smyrna via Facebook.

Lightning, Davidson

When
July 14, 5:20 PM CST
Where
Davidson County, 1.58 mi SE of Donelson
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.153, -86.631

Lightning struck a garage on Percy Priest Drive causing a fire.

Thunderstorm Wind, White

When
July 14, 5:27 PM CST
Where
White County, 0.27 mi E of Findlay
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
35.950, -85.475

Several trees were reported down on North Spring Street in Sparta.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521302, 521306, 521307, 521308, 521309, 521312, 521297, 521313.